Arkansas, 2023

Damaging Winds in Arkansas, July 13, 2023

July 13, 2023 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed over eastern Kansas during the evening of the 12th, along a cold front as a weak upper level disturbance approached the Southern and Central Plains. The storms moved southeast across northwestern Arkansas during the early morning hours of the 13th, the strongest of which produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over eastern Kansas during the evening of the 12th, along a cold front as a weak upper level disturbance approached the Southern and Central Plains. The storms moved southeast across northwestern Arkansas during the early morning hours of the 13th, the strongest of which produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 13, 1:52 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 13, 1:52 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
252 AM CDT Thu Jul 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 252 AM CDT Thu Jul 13 2023

Complex of storms continues to slowly drift south southeastward
early this morning out of southeast Kansas and southwest Missouri
into far northeast Oklahoma and northwest Arkansas. Storms are
expected to persist through at least the early to mid morning
hours, while slowly weakening as they become more removed from
lift associated with a low level jet axis extending across the
region. A few strong to severe storms are possible, mainly
consisting of strong wind gusts, though with steep mid level lapse
rates in place, could not rule out some severe hail with more
discrete convection. Storms should weaken through the mid morning
hours and move east of the forecast area, giving way to another
day of extreme heat across eastern Oklahoma and western Arkansas.
Lingering mid to high level cloud cover left over form morning
convection will at least allow temperatures to be slow to rise
across far eastern Oklahoma and western Arkansas. CLouds will
eventually erode from the west and highs will once again soar into
the mid to upper 90s for most locations, with high humidity once
again leading to widespread heat index values from 105-115. Have
extended the area of the Excessive Heat Warning along the
Arkansas River Valley throughout eastern Oklahoma, but held off
for portions of west central Arkansas due to uncertainty in how
long clouds will hang around this morning. Will leave for the next
shift to monitor trends for possible upgrade this morning.

Bowlan

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 252 AM CDT Thu Jul 13 2023

Rain chances will increase again this evening and tonight as a
disturbance moves through the mid level northwest flow aloft. The
"juicy" atmosphere in place, consisting of large instability and
stronger mid level flow moving in providing 40-50 knots of
effective shear by the evening, will support some severe
potential. Large hail and a damaging wind threat are likely with
initial storm development, transitioning to more of a wind threat
as storms congeal into another complex during the overnight
hours. Location of this complex will likely be influenced by what
is left over from storms this morning, but guidance at this time
is trending to storms initiating near the Tulsa metro area during
the evening and spreading east through the overnight hours. West
northwest flow aloft will remain in place through the weekend,
with daily shower and storm chances peaking during the evening and
overnight hours. The severe threat will lessen somewhat each day
Friday through Sunday, with the threat pushing further south each
day as well. A weak frontal boundary is progged to slip into the
region Friday night into Saturday and push through the area on
Sunday. where this boundary is located will largely serve as the
focus for greater thunderstorm chances through the weekend. Once
good thing is it will bring some slightly cooler and drier air to
the area in its wake, though afternoon temps will still be toasty
in the lower to mid 90s across much of the area.

Strong upper ridging looks to build back into the region
beginning Tuesday and lasting through much of next week. This
will bring a return to hot and humid conditions, with triple digit
high temperatures returning to the area. With the upper ridge
shifting back overhead, rain chances will be limited through much
of next week as the storm track shifts back north of the area.

Bowlan

&&

.AVIATION...
(06Z TAFS)
Issued at 1244 AM CDT Thu Jul 13 2023

Strong to severe thunderstorms becoming more organized across sern KS
and swrn MO at this time, as low level jet interacts with southward
surging cold pool. Expect nern OK and nwrn AR sites impacted by this
activity between 08-13z as it develops south-southeastward this
morning. Gusty wind and IFR VSBY most likely aviation impacts. Storms
clear out by mid morning, giving way to VFR conditions. Another
chance of thunderstorms exists all sites after 14/00z through the end
of the forecast period and addressed this potential with PROB30
groups for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  76  94  73 /  20  30  40  60
FSM   97  77  95  76 /  30  30  30  30
MLC   96  76  93  74 /  20  30  20  30
BVO   96  71  92  68 /  20  30  40  60
FYV   93  72  91  70 /  50  30  40  60
BYV   92  71  91  69 /  60  40  60  70
MKO   97  75  93  72 /  20  40  30  40
MIO   96  72  92  69 /  30  30  50  60
F10   96  74  92  73 /  20  30  30  40
HHW   95  76  93  77 /  10  20  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ049-053>059-063-068-069.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ060>062-064>067-070>076.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ001-002-010-011-019-020-029.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...69
Hazardous weather outlook, Jul 12, 8:57 PM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
957 PM CDT Wed Jul 12 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
957 PM CDT Wed Jul 12 2023

...ISOLATED SEVERE STORMS POSSIBLE TONIGHT, VERY DANGEROUS HEAT
AGAIN THURSDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
 RISK...Limited.
 AREA...Northeast Oklahoma into Northwest Arkansas.
 ONSET...After midnight.

DISCUSSION...
Scattered thunderstorms are expected to develop across northeast
Oklahoma and northwest Arkansas through early Thursday morning.
While thunderstorm activity is expected to be poorly organized, a
few storms will be capable of producing damaging wind gusts,
large hail to quarter size and locally heavy rainfall. The
greatest threat for severe weather will be across far northeast
Oklahoma into northwest Arkansas, with a lessening concern further
west into the metropolitan Tulsa area and southward toward the
Interstate 40 corridor.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network is Not Likely.

THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Severe Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY AND MONDAY...Thunderstorm Potential.
TUESDAY...High Wind Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Dangerous heat and humidity will last at least into Thursday,
before rain and storm chances increase across the area through
the end of the week, likely providing some relief from the heat.
Scattered afternoon storms are possible across northeast Oklahoma
and northwest Arkansas on Thursday afternoon near a
frontal boundary. However, more widespread storm chances are
expected Thursday night as a storm complex sweeps southeast
across the region. Some storm potential will linger into the
weekend as well. The heat looks to build back in toward the middle
of next week as upper level ridging strengthens over the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 13, 12:10 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
110 AM CDT Thu Jul 13 2023

OKZ058-130645-
Ottawa OK-
110 AM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of Ottawa County through
145 AM CDT...

At 109 AM CDT, Doppler radar indicated outflow from strong
thunderstorms along a line extending from 5 miles east of Chetopa to
Quapaw to 7 miles southeast of Baxter Springs. Movement was south at
20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Wyandotte...                      Treece...
Picher...                         Narcissa...
Ottawa...                         Peoria...
Cardin...                         Twin Bridges State Park...

This includes Interstate 44 between mile markers 303 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3677 9462 3678 9488 3683 9500 3694 9500
      3695 9499 3697 9504 3698 9503 3699 9504
      3700 9500 3700 9462
TIME...MOT...LOC 0609Z 021DEG 19KT 3705 9499 3696 9478 3696 9462

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 13, 12:32 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
132 AM CDT Thu Jul 13 2023

OKZ057-058-063-130700-
Craig OK-Delaware OK-Ottawa OK-
132 AM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of northeastern Craig,
northern Delaware and southern Ottawa Counties through 200 AM CDT...

At 132 AM CDT, Doppler radar indicated outflow from strong
thunderstorms along a line extending from 7 miles northwest of Welch
to near Narcissa to 6 miles southeast of Wyandotte. Movement was
south at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Vinita...
Grove...                          Fairland...
Afton...                          Welch...
Bernice...                        Bluejacket...
Wyandotte...                      Honey Creek State Park...
Bernice State Park...             Cleora...
Narcissa...                       Dodge...
Cayuga...                         Centrailia...
Pyramid Corners...                Centralia...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 285 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3686 9489 3681 9462 3651 9462 3653 9499
      3680 9539 3700 9505 3700 9503
TIME...MOT...LOC 0632Z 010DEG 29KT 3695 9518 3679 9492 3673 9464

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 1:58 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
258 AM CDT Thu Jul 13 2023

ARZ001-002-011-130845-
Carroll AR-Madison AR-Benton AR-
258 AM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of northeastern Benton,
northwestern Madison and Carroll Counties through 345 AM CDT...

At 258 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Kimberling City to 2 miles south
of Pea Ridge. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Berryville...
Eureka Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Green Forest...                   Cave Springs...
Garfield...                       Gateway...
Beaver...                         Hobbs State Park...
War Eagle...                      Urbanette...
Rule...                           Grandview...
Miller...                         Centerton...

This includes Interstate 49 between mile markers 75 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Arkansas.

&&

LAT...LON 3623 9390 3624 9401 3622 9401 3621 9420
      3649 9435 3650 9430 3650 9330 3628 9330
TIME...MOT...LOC 0758Z 288DEG 28KT 3656 9342 3641 9411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jul 13, 2:31 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
331 AM CDT Thu Jul 13 2023

OKZ057-058-062-063-130915-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
331 AM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of Craig, northern
Delaware, southern Ottawa and northeastern Mayes Counties through 415
AM CDT...

At 331 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles east of Narcissa to 2 miles southeast of
White Oak. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Vinita...                         Jay...
Grove...                          Fairland...
Afton...                          Langley...
Welch...                          Bernice...
Ketchum...                        Spavinaw...
Bluejacket...                     Disney...
Big Cabin...                      Pensacola...
Honey Creek State Park...         Cherokee State Park...
Bernice State Park...             Cleora...
Chloeta...                        White Oak...

This includes Interstate 44 between mile markers 275 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3695 9497 3667 9481 3667 9462 3648 9462
      3636 9514 3678 9543 3684 9543
TIME...MOT...LOC 0831Z 295DEG 37KT 3679 9489 3660 9523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jul 13, 2:47 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
347 AM CDT Thu Jul 13 2023

ARZ001-002-010-011-130930-
Carroll AR-Madison AR-Benton AR-Washington AR-
347 AM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of east central Benton,
northern Madison, Carroll and northeastern Washington Counties
through 430 AM CDT...

At 347 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Hindsville to 4 miles east of
Carrollton. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Rogers...                         Bentonville...
Berryville...                     Huntsville...
Eureka Springs...                 Green Forest...
Hindsville...                     Carrollton...
Rudd...                           Kingston...
Forum...                          Aurora...
Hobbs State Park...               Clifty...
Withrow Springs State Park...     War Eagle...
Japton...                         Marble...
Osage...                          Urbanette...

This includes Interstate 49 between mile markers 86 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Arkansas.

&&

LAT...LON 3612 9348 3608 9348 3608 9345 3601 9345
      3595 9384 3637 9419 3649 9330 3648 9329
      3612 9330
TIME...MOT...LOC 0847Z 294DEG 30KT 3617 9396 3628 9325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jul 13, 3:11 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
411 AM CDT Thu Jul 13 2023

ARZ001-010-OKZ062-063-068-069-131015-
Benton AR-Washington AR-Adair OK-Cherokee OK-Delaware OK-Mayes OK-
411 AM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of Benton, northwestern
Washington, Delaware, northeastern Mayes, northwestern Adair and
northeastern Cherokee Counties through 515 AM CDT...

At 411 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles south of Spavinaw State Park to 2 miles
southwest of Noel. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Siloam Springs...
Jay...                            Bella Vista...
Lowell...                         Grove...
Pea Ridge...                      Gentry...
Tontitown...                      Gravette...
Cave Springs...                   Decatur...
West Siloam Springs...            Langley...
Colcord...                        Kansas...
Adair...                          Highfill...

This includes Interstate 49 between mile markers 74 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

&&

LAT...LON 3650 9462 3650 9415 3632 9383 3599 9479
      3646 9527 3651 9510 3651 9501 3654 9500
      3666 9462
TIME...MOT...LOC 0911Z 306DEG 28KT 3635 9507 3653 9452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

69

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 13, 3:40 AM CST
Where
Benton County, Gentry
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.270, -94.480

Strong thunderstorm wind blew down small trees, and snapped numerous large tree limbs.

Thunderstorm Wind, Benton

When
July 13, 3:50 AM CST
Where
Benton County, 2.09 mi W of Osage Mills
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -94.308

The ASOS at the Northwest Arkansas National Airport (XNA) measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
July 13, 4:16 AM CST
Where
Washington County, (Fyv)fayetteville Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.000, -94.170

The ASOS at Drake Field (FYV) measured 63 mph thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118200, 1118201, 1118202.